Kansas, 2015Flash Flooding and Flooding in Kansas, December 12 to 16, 2015
December 12 to 16, 2015 · NWS ICT · 7 events in 6 counties and zones
Widespread heavy rain moved across central Kansas causing widespread inconveniences to area travelers with some road closures in low lying areas and a water rescue at another. 5 inches to just over 4 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rain moved across central Kansas causing widespread inconveniences to area travelers with some road closures in low lying areas and a water rescue at another. Rainfall amounts over a 48 hour period ranged from around 1.5 inches to just over 4 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 12, 8:50 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Dec 12, 8:50 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
850 PM CST SAT DEC 12 2015
.UPDATE...
ISSUED AT 850 PM CST SAT DEC 12 2015
NUMEROUS THUNDERSTORMS CONTINUE ALONG A STATONARY FRONT THAT AT 8
PM CURVED FROM FAR NORTHERN MO TO ALONG & JUST NW OF THE TURNPIKE
THRU NW OK TO W TX. AIRMASS CONTINUES TO STABILIZE WITH MLCAPES
NOW UNDER 250 J/KG PER SPS MESO ANALYSIS BUT WITH VERY IMPRESSIVE
6-KM BULK SHEAR INCREASING FROM ~50KTS TO ~65KTS...AN ISOLATED
THUNDERSTORM OR 2 THAT MAY PRODUCE SOME SMALL HAIL REMAIN POSSIBLE
FOR MOST AREAS (LINCOLN...RUSSELL & BARTON COUNTIES ARE THE
EXCEPTIONS.) FOR THE REST OF THE NIGHT. HAVE ALSO FINE-TUNED POPS
& TO A LESSER EXTENT RAINFALLS PER HRRR GUIDANCE. ALL
PRODUCTS...INCLUDING THE HWO...HAVE BEEN UPDATED.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 312 PM CST SAT DEC 12 2015
THE SURFACE FRONT WILL REMAIN FAIRLY STATIONARY THROUGH THE LATE
EVENING HOURS...WITH SHOWERS/STORMS DEVELOPING ALONG AND NORTH OF
FRONT OVER CENTRAL KANSAS. A SECONDARY AREA OF SHOWERS/STORMS SHOULD
DEVELOP OVER SOUTHEAST KANSAS LATER THIS EVENING...AS THE WARM
CONVEYOR BELT SURGES NORTHWARD FROM EASTERN TEXAS. A FEW STRONG TO
MARGINALLY SEVERE STORMS WILL BE POSSIBLE TONIGHT MAINLY FOR
LOCATIONS ALONG AND EAST OF THE KANSAS TURNPIKE. THE PRECIPITATION
COVERAGE WILL BECOME MORE WIDESPREAD LATER TONIGHT AND CONTINUE INTO
THE MORNING HOURS ON SUNDAY...AS THE UPPER LEVEL DYNAMICS INCREASES
AHEAD OF THE APPROACHING STRONG PV ANOMALY. SOME HEAVY RAINFALL IS
POSSIBLE ACROSS SOUTHEAST KANSAS.
THIS WEATHER SYSTEM DOES NOT HAVE THAT STRONG COLD AIR INFUSION FROM
THE NORTH LOOKING AT THE LOCAL SURFACE OBSERVATIONS ACROSS SOUTH
DAKOTA AND NEBRASKA INTO WESTERN KANSAS...WHERE TEMPERATURE READINGS
REMAIN IN THE LOW TO MID 30S. THEREFORE THIS SYSTEM WILL BE
RESPONSIBLE FOR GENERATING ITS ON COLD AIR TO CHANGE THE
PRECIPITATION OVER FROM RAIN TO SNOW...DUE TO STRONG DYNAMIC LIFT
COOLING THE LOW-LEVEL VERTICAL COLUMN WHICH LOOKS MORE FAVORABLE
OVER WESTERN KANSAS. A VERY PRONOUNCED TROWAL AIRSTREAM WILL DEVELOP
DURING THE DAY ON SUNDAY AND WRAP AROUND THE UPPER LEVEL LOW
PRESSURE CENTER INTO WESTERN KANSAS...AND WOULD NOT BE SURPRISED TO
SEE A FEW LIGHTNING STRIKES OCCUR OVER WESTERN KANSAS DURING THE DAY
ON SUNDAY WITH THE HEAVY SNOW. THE KEY THING TO MONITOR WILL BE THE
TIMING OF COOLING THE LOW LEVELS ACROSS CENTRAL KANSAS...SO
TEMPERATURES CAN DROP NEAR THE FREEZING MARK THUS MAKING CONDITIONS
FAVORABLE FOR SNOW ACCUMULATIONS TO OCCUR. THE VERY WARM TROWAL
AIRSTREAM COULD ALSO DELAY THE CHANGE OVER TIME FOR CENTRAL KANSAS.
WE ARE EXPECTING A CHANGE OVER FROM RAIN TO SNOW TO OCCUR SOMETIME
EITHER SUNDAY AFTERNOON OR EVENING...WITH AN EARLIER CHANGE OVER
PROMOTING HIGHER SNOW ACCUMULATIONS. THE SNOW SHOULD BEGIN TO TAPER
OFF SHORTLY AFTER MIDNIGHT ACROSS CENTRAL KANSAS. WE WILL KEEP THE
WINTER STORM WATCH HEADLINES IN PLACE ACROSS CENTRAL KANSAS DUE TO
UNCERTAINTY FROM TIMING OF THE COOLING/CHANGE OVER.
.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 312 PM CST SAT DEC 12 2015
WE ARE STILL EXPECTING COLDER TEMPERATURES THIS PERIOD...AS MODELS
SHOW A LONG WAVE UPPER TROUGH AXIS REMAINING OVER THE CENTRAL
PLAINS. NOT LOOKING AT A MAJOR COOL DOWN BUT JUST CLOSER TO NORMAL
VALUES FOR MIDDLE OF DECEMBER. OTHERWISE TEMPERATURES SHOULD BEGIN
TO MODERATE HEADING INTO NEXT WEEKEND WITH UPPER LEVEL RIDGING
AMPLIFYING OVER THE CENTRAL PLAINS.
JAKUB
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 615 PM CST SAT DEC 12 2015
A STATIONARY FRONT EXTENDING FROM NC MO TO ALG THE KS TURNPIKE TO
THE TX PANHANDLE HAS RESULTED IN A MESSY SITN THIS EVE. NW OF THE
FRONT NMRS SHRA/TS HAVE BROKEN OUT FROM EXTREME NRN OK THRU SC KS
TO THE NE KS/SE NEBRASKA BDR. LIFR CIGS COVER MOST OF THESE AREAS
THE EXCEPTIONS BEING CLOSE TO THE FRONT WHERE BKN ~2,500FT DECKS
HAVE BEEN SITUATED OVER KICT & VCNTY. VSBYS FM 1/2SM TO 2SM COVER
NEARLY OF CNTRL KS & WL DO SO FOR THE REST OF THE NGT. WITH THE
FRONT DRAPED ACRS THE RGN ALL OF CNTRL KS TO RMN IN LIFR STATUS
THRU SUN MRNG WITH SCT TSRA SPRINTING NE ACRS SE KS PRODUCING OCNL
MVFR CIGS & VSBYS. DETAILS FROM 15Z ONWARD WL BE ADDRESSED WITH
THE 06Z EDITION.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 48 49 33 53 / 100 100 50 0
HUTCHINSON 43 44 32 50 / 90 100 80 10
NEWTON 47 49 32 51 / 100 100 60 10
ELDORADO 52 53 34 54 / 100 100 40 10
WINFIELD-KWLD 51 52 34 56 / 100 90 40 0
RUSSELL 36 37 29 44 / 90 100 90 10
GREAT BEND 37 38 29 45 / 90 100 90 10
SALINA 44 44 31 46 / 90 100 80 10
MCPHERSON 43 44 31 48 / 90 100 80 10
COFFEYVILLE 61 62 38 56 / 100 100 40 0
CHANUTE 60 60 37 55 / 100 100 40 10
IOLA 60 60 37 54 / 100 100 40 10
PARSONS-KPPF 60 61 38 56 / 100 100 40 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR KSZ032-033-047.
&&
Hazardous weather outlook, Dec 12, 8:07 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CST SAT DEC 12 2015
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
807 PM CST SAT DEC 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS...A FEW THAT MAY PRODUCE HAIL UP TO ONE
HALF INCH DIAMETER...REMAIN POSSIBLE FOR MOST AREAS FOR THE REST
OF THE NIGHT. THE EXCEPTIONS WOULD BE LINCOLN...RUSSELL AND BARTON
COUNTIES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
RAIN WILL TRANSITION TO SNOW ACROSS PORTIONS OF CENTRAL KANSAS ON
SUNDAY AFTERNOON OR EVENING. ACCUMULATIONS FROM 3 TO 7 INCHES ARE
POSSIBLE THROUGH SUNDAY NIGHT. FOR DETAILS...PLEASE REFER TO THE
WINTER STORM WARNING THAT IS IN EFFECT FOR LINCOLN...RUSSELL AND
BARTON COUNTIES FROM SUNDAY AFTERNOON UNTIL LATE SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/
ES
In the hours before
Special weather statement, Dec 12, 9:18 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
918 PM CST SAT DEC 12 2015
KSZ051-068-130345-
HARVEY KS-MCPHERSON KS-
918 PM CST SAT DEC 12 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
* UNTIL 945 PM CST
* AT 916 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER MOUNDRIDGE...MOVING NORTHEAST
AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NEWTON...HESSTON...HALSTEAD...MOUNDRIDGE...SEDGWICK...BURRTON...
GALVA AND CANTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3791 9738 3791 9765 3830 9772 3848 9737
TIME...MOT...LOC 0316Z 212DEG 35KT 3817 9754
KLEINSASSER
Local storm report, Dec 12, 9:46 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CST SAT DEC 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HEAVY RAIN MCPHERSON AIRPORT 38.35N 97.69W
12/12/2015 M0.97 INCH MCPHERSON KS AWOS
RAINFALL OCCURRED IN 45 MINUTES. LAW ENFORCEMENT REPORTED
VERY MINOR STREET FLOODING ACROSS THE CITY OF MCPHERSON.
&&
ADKFlood, McPherson
- When
- December 12, 10:18 PM CST to December 13, 6:42 AM CST
- Where
- McPherson County, 3.7 mi W of Moundridge to 4.47 mi E of Elyria
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.202, -97.588
Nuisance flooding was causing standing water of 6 to 8 inches over the road. This was non-life threatening.
Flood, Harvey
- When
- December 13, 12:40 PM CST to December 15, 9:38 AM CST
- Where
- Harvey County, 4.5 mi NNE of North Newton to 4.75 mi N of Burrton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.131, -97.322
Many reports of high water over the low water crossings across the county. A few county roads were closed for this reason.
Flash Flood, Sedgwick
- When
- December 13, 8:29 PM CST to 11:30 PM CST
- Where
- Sedgwick County, 3.45 mi NNE of Andale to 3.75 mi NE of Andale
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.842, -97.596
A water rescue was performed by the Wichita Fire Department at the intersection of 85th st. N and 215th st. W. The car was stranded in running water.
Flash Flood, Harvey
- When
- December 13, 9:49 PM CST to December 14, 1:49 AM CST
- Where
- Harvey County, 3.53 mi E of Halstead to 4.45 mi E of Halstead
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.001, -97.455
Rapidly running water was rushing across the road at the merger of Emma east and Emma west creeks.
Flood, Saline
- When
- December 13, 11:12 PM CST to December 16, 9:06 AM CST
- Where
- Saline County, 2.85 mi WSW of Hedville to 3.79 mi SW of Falun
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.857, -97.800
Law enforcement reported a few roads closed near Gypsum creek. Especially along Highway 4. A culvert collapsed under McReynolds Road.
Flood, Marion
- When
- December 13, 11:15 PM CST to December 14, 3:40 PM CST
- Where
- Marion County, 2.33 mi NNE of Lost Spgs to 5.75 mi WNW of Tampa
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.601, -96.954
Several low water crossings were closed across the county due to the heavy rains and water over the road. This was a non-life threatening incident.
Flood, Reno
- When
- December 13, 11:18 PM CST to December 15, 10:49 AM CST
- Where
- Reno County, Haven to 0.77 mi NW of Castleton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.900, -97.780
Several low water crossings were closed across the eastern sections of the county due water over the road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, December 12 to 13, 20152 injured · $2.4 million · EF2 · 27 events
- Tornado and Flash Flood in Oklahoma, December 12 to 13, 20153 injured · $2.0 million · EF2 · 2 events
- Blizzard and High Wind in Alaska, December 12 to 14, 2015$5.0 million · 114 kt wind · 6 events
- Tornado in Texas, December 12, 2015EF2 · 1 event
- Flash Flooding and Flooding in Texas, December 12 to 14, 2015$272,000 · 54 kt wind · 26 events
- Heavy Rain in Iowa, December 12 to 14, 201581 events
- Tornado in Oklahoma, December 12, 2015EF1 · 1 event
- Damaging Winds in Texas, December 12, 20152 injured · 70 kt wind · 4 events
- Winter Storm in Colorado, December 12 to 13, 20158 events
- Heavy Snow in Oregon, December 12 to 13, 20157 events
- Damaging Winds in Texas, December 12 to 13, 201561 kt wind · 6 events
- Dense Fog in Montana, December 12 to 13, 20155 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612548, 612549, 612545, 612546, 612551, 612552, 612554.